Opioid-associated amnestic syndrome (OAS) following cerebellar hippocampal and basal nuclei transient edema with restricted diffusion (CHANTER) syndrome triggered by opioid overdose: A case report

Read full text
Authors: Yuma Ichikawa, 磯田 治夫, Masako Sasaki, Motoyuki Katayama, Seigo Okuma
Cited by: 1
References: 7

Abstract

Cerebellar, Hippocampal, and Basal Nuclei Transient Edema with Restricted diffusion (CHANTER) syndrome is a neurological condition characterized by reversible cytotoxic edema involving the cerebellum, hippocampi, and basal nuclei after opioid intoxication. Opioid-associated amnestic syndrome (OAS), in contrast, is clinically characterized by persistent anterograde amnesia accompanied by bilateral hippocampal lesions. We present a 20-year-old patient found in deep coma with suspected opioid overdose. Despite the negative urine opioid screen, typical magnetic resonance (MR) findings led to a diagnosis of CHANTER syndrome. The patient's neurological status improved dramatically after hemodialysis. However, the patient subsequently developed mild persistent anterograde amnesia with hippocampal atrophy consistent with OAS. This case highlights the importance of early magnetic resonance (MR) diagnosis and hemodialysis in addressing opioid-induced neurotoxicity. Moreover, CHANTER syndrome may represent an acute, widespread manifestation, while OAS may emerge subsequently as a localized amnestic condition, reflecting temporal and spatial progression of the pathology. In addition, frequent overdoses may contribute to frontal lobe dysfunction.

Fields of Study & Subjects

Infectious Encephalopathies and Encephalitis Neurological and metabolic disorders Cerebrospinal fluid and hydrocephalus

Publication details

Journal / source
Radiology Case Reports
Publisher
Elsevier BV
Volume
21
Issue
5
Pages
2026–2029
Publication date
20 February 2026
Language
EN